Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 107, NWS Wilmington, NC

July 11, 2003Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 11, 2003, 9:13 PM EDT for Pender County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2003, 9:13 PM EDT (01:13 UTC)
Expired
Jul 11, 2003, 10:15 PM EDT
In force
62 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Pender County, NC

The radar

The Wilmington radar (KLTX), 88 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 7:05 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2003-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2003-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2169 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WUUS52 KILM 120113
SVRILM
NCC141-120215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
912 PM EDT FRI JUL 11 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 1015 PM EDT

* AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM WITH DAMAGING WINDS 19 MILES WEST OF         
  PENDERLEA...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PENDERLEA AROUND 935 PM
   WILLARD AROUND 940 PM
   MAPLE HILL AROUND 1005 PM

DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 3472 7769 3465 7764 3456 7814 3452 7830
          3468 7815 3472 7780

$$

DIGIORGI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:30 PM EDT, 6 hours 43 minutes earlier.

Area forecast discussion, Jul 11, 2:30 PM EDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT FRI JUL 11 2003

SHORT RANGE TONIGHT-SUN NIGHT: POTENTIAL FOR SVR WX LATER THIS AFTN
THROUGH THE EVENING AS A VORT AXIS MOVES INTO THE AREA. THERE IS
PLENTY OF INSTABILITY TO WORK W/ AND THE STORMS ARE EXPECTED TO FIRE
AS CONVERGENCE INCREASES INLAND. THE WEAK FRONT WILL PUSH INTO THE
CAROLINAS AND WEAKEN FURTHER TONIGHT...BUT NOT MAKING IT TO THE
COAST. THE TROF AXIS WILL SLIP OFF THE COAST SAT MORNING AND IT
APPEARS MUCH DRIER AIR...ESP ABV H8 PER TIME-HGT CROSS SECTIONS WILL
BRIEFLY MOVE ACROSS THE AREA LIMITING CHANCES FOR RAFL SAT. WILL
KEEP A SMALL POP PRIMARILY FOR THE COAST FOR SAT. AMS TRANSITIONS BY
SUN AS DEEPER SWLY FLOW DEVELOPS IN RESPONSE TO ANOTHER S/WV
DROPPING INTO THE TROF ACROSS THE EASTERN HALF OF THE NATION. WILL
NEED TO BRING BACK A SMALL POP SAT NIGHT...THEN CHANCE POPS SUN
THROUGH SUN NIGHT. TEMPS A BLEND OF GUIDANCE.

EXTENDED: MON THROUGH FRI...STALLED COLD FRONT...JUST TO NW... WILL
RETROGRADE BACK TO NW ON MON. IN RESPONSE TO STRONG RIDGE IN
W...UPPER TROUGH WILL STILL BE ALIGNED ALONG THE EAST COAST MON INTO
TUE WITH A COUPLE OF SHORTWAVES DROPPING INTO BASE.

TROUGH BEGINS TO SLOWLY LIFT OUT OF SE STATES TUE AND TUE NIGHT IN
RESPONSE TO SLIGHT DEAMPLIFICATION/REORIENTATION OF STRONG W RIDGE.
THIS SHOULD ALLOW W PERIPHERY OF BERMUDA RIDGE TO BUILD ACROSS THE
AREA...ITS INFLUENCE SHOULD CONTINUE THROUGH AT LEAST THU.

GFS INDICATING A TROPICAL LOW WILL MOVE N FROM CARIBBEAN ACROSS
FL...AND THEN UP THE SE COAST NEXT FRI NIGHT/SAT...FOLLOWING ALONG A
WEAKNESS BETWEEN BERMUDA RIDGE AND TROFFINESS TO NW. WAVEWATCH LOOKS
REASONABLE FOR THE ILM01 FCST POINT. THE SWELL COUPLED W/ SOUTHERLY
WIND WILL CONTINUE W/ RIP CURRENT PROBLEMS FOR THE S FACING BEACHES.

MARINE TONIGHT-SUN NIGHT: SEAS RUNNING BETWEEN 6 TO 7 FT (WHEN THE
WAVE SENSOR HAS WORKED) AT FRYING PAN W/ SPEEDS 20 TO 25 KT. PLAN ON
CONTINUING W/ A SMALL CRAFT ADVISORY...AND ANY CONVECTION TONIGHT
OUGHT TO MAKE CONDITIONS VERY GUSTY. S OR SW FLOW WILL PERSIST
TONIGHT THROUGH MUCH OF THE FP...HOWEVER THE SPEEDS ARE EXPECTED TO
DIMINISH SAT NIGHT INTO SUN.

MARINE MON-WED: SFC FRONTAL BOUNDARY WILL REMAIN W THROUGH THE
PERIOD AS BERMUDA RIDGE BUILDS INTO THE AREA. SOUTHERLY FLOW WILL
CONTINUE OVER THE WATERS. WEAK GRAD SHOULD YIELD WINDS 15 KT OR LESS
AND SEAS 2-3 FT.

FCSTID =  29

ILM  73 89 72 87 /  50 20 20 30
FLO  71 91 71 89 /  50 10 20 30
LBT  71 90 70 88 /  50 10 20 30
MYR  73 86 73 84 /  50 20 20 30

.ILM...
.NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
.SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.

PFAFF/DIGIORGI
Hazardous weather outlook, Jul 11, 3:10 PM EDT, 6 hours 3 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-120200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
310 PM EDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR
NORTHEAST PORTIONS OF SOUTH CAROLINA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
SOUTH CAROLINA ND SOUTHEAST NORTH CAROLINA...LATE THIS AFTERNOON AND
THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. THESE
THUNDERSTORMS ARE IN ASSOCIATION WITH AN APPROACHING COLD FRONT.

THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE SOUTH FACING
BEACHES FOR THE REST OF THIS AFTERNOON AND EVENING. STRONG AND
PERSISTENT ONSHORE WIND MAY HELP TO GENERATE RIP CURRENTS ALONG THE
BRUNSWICK COUNTY COAST.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE GREAT PEE DEE RIVER. SEE
THE LATEST RIVER FLOOD STATEMENT ISSUED BY THE NWS WILMINGTON NC FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS ALREADY BEEN ACTIVATED.

DIGIORGI

In the hours before

Local storm report, Jul 11, 7:40 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0740 PM EDT FRI JUL 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0737 PM    FLORENCE                  SC   67 MPH WIND GUST
07/11/03   FLORENCE                       REPORTED BY ASOS AT
                                          FLORENCE AIRPORT.

RAN
Special weather statement, Jul 11, 8:00 PM EDT, 1 hour 13 minutes before
NCZ087-096-099-SCZ034-046-120100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
800 PM EDT FRI JUL 11 2003

...STRONG THUNDERSTORMS MOVING INTO THE AREA FROM THE WEST...

AT 755 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM NEAR DILLON TO
LANE...SOUTH OF KINGSTREE.  THE STORMS WILL MOVE ACROSS BLADEN...
COLUMBUS...GEORGETOWN...HORRY AND ROBESON COUNTIES BETWEEN 800 AND
900 PM.

THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF 40 MPH AND
POSSIBLY HAIL. RAINFALL AMOUNTS EXCEEDING AN INCH AND FREQUENT CLOUD
TO GROUND LIGHTNING WILL OCCUR WITH THESE STORMS.

CITIES IN THE PATH OF THESE STORMS ARE FAIRMONT...FAIR
BLUFF...WHITEVILLE...AYNOR...CONWAY...AND ANDREWS.

THESE THUNDERSTORMS ARE BEING MONITORED CLOSELY FOR INTENSIFICATION.
IT IS POSSIBLE THAT THESE STORMS MAY TURN SEVERE...REQUIRING SEVERE
THUNDERSTORM WARNINGS...SO STAY TUNED TO NOAA WEATHER RADIO AND OTHER
LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

RAN
Local storm report, Jul 11, 8:14 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0814 PM EDT FRI JUL 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0803 PM    MARION                    SC   WIND DAMAGE
07/11/03   MARION                         SKYWARN SPOTTER REPORTED
                                          TREES AND POWER LINES
                                          DOWNED IN MARION.

RAN
Local storm report, Jul 11, 8:24 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0824 PM EDT FRI JUL 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    EARLES                    SC   DOWNBURST
07/11/03   WILLIAMSBURG                   TREE REPORTED DOWN ON
                                          WILLOW ROAD

TM
Local storm report, Jul 11, 8:48 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0848 PM EDT FRI JUL 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0844 PM    ORRUM                     NC   WIND DAMAGE
07/11/03   ROBESON                        ROBESON COUNTY 911
                                          REPORTED TREES DOWNED NEAR
                                          ORRUM.

RAN
Special weather statement, Jul 11, 9:13 PM EDT, 0 minutes before
NCZ087-SCZ017-023-024-032-033-039-046-120130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
913 PM EDT FRI JUL 11 2003

...SEVERE THUNDERSTORM WATCH NUMBER 727 HAS BEEN CANCELED FOR
DARLINGTON...DILLON...FLORENCE...MARLBORO...MARION...ROBESON...
AND WILLIAMSBURG COUNTIES...

THE SEVERE THUNDERSTORMS THAT WARRANTED THE WATCH HAVE MOVED NORTH
AND EAST OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS
BEEN CANCELED FOR DARLINGTON...DILLON...FLORENCE...MARLBORO...
MARION...ROBESON...AND WILLIAMSBURG COUNTIES OR NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA.

RAN

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:48 PM EDTSevere Thunderstorm WarningILMBladen57 min
Jul 11, 9:08 PM EDTSevere Thunderstorm WarningILMColumbus52 min
Jul 12, 1:50 PM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover40 min
Jul 12, 2:33 PM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover42 min
Jul 12, 2:41 PM EDTSpecial Marine WarningILM94 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.